Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 29, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Sep 10, 2009, 12:35 PM CDT for Comal County, Hays County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2009, 12:35 PM CDT (17:35 UTC)
- Expired
- Sep 10, 2009, 3:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Comal County, TX, Hays County, TX
The radar
The Austin/San Antonio radar (KEWX), 29 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 1:15 PM CDT | HEAVY RAIN 3.25 | 3 Wnw New Braunfels, TX | 75 MIN RAINFALL |
| Sep 10, 2:00 PM CDT | HEAVY RAIN 5 | 3 Wnw New Braunfels, TX | 2 HR RAINFALL |
| Sep 10, 2:10 PM CDT | HEAVY RAIN 5.13 | 3 Wnw New Braunfels, TX | 5.11 IN FROM 11...58 AM-2...10 PM |
| Sep 10, 3:30 PM CDT | FLASH FLOOD | 1 W Wimberley, TX | HWY 1492 CLOSED AT RIVER ROAD- WATER OVER ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 73 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 5.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 864 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 101735
FFWEWX
TXC091-209-102030-
/O.NEW.KEWX.FF.W.0029.090910T1735Z-090910T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1235 PM CDT THU SEP 10 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COMAL COUNTY...
SOUTHWESTERN HAYS COUNTY...
* UNTIL 330 PM CDT.
* AT 1230 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
THUNDERSTORMS OVER THE WARNED AREA. A BAND OF VERY HEAVY RAIN WAS
NOTED ALONG HIGHWAY 46 FROM NORTHWEST OF BULVERDE TO NEW BRAUNFELS
AND BETWEEN SPRING BRANCH AND WIMBERLEY. RAINFALL RATES OF 2 TO 4
INCHES PER HOUR WERE OBSERVED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WIMBERLEY...SPRING BRANCH...SAN MARCOS...FISCHER AND CANYON LAKE
DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 3010 9824 2988 9792 2964 9826 2974 9835
2980 9855
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 10:49 AM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 10, 10:49 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1049 AM CDT THU SEP 10 2009 .DISCUSSION... A MOIST AIRMASS WITH PWS OF 1.9 TO 2.4 INCHES CONTINUES AROUND A MID TO UPPER LOW CENTERED OVER THE WESTERN PARTS OF SOUTH CENTRAL TEXAS BETWEEN UVALDE AND DEL RIO. CURRENTLY BANDS OF RAIN WITH A FEW THUNDERSTORMS ARE FEEDING INTO THE LOW FROM THE CENTRAL HILL COUNTRY TO FAR SOUTH TEXAS AND THE COASTAL BEND. CURRENT FORECAST HAS THE SITUATION IN HAND AND WILL ONLY ADJUST THE TEMPERATURE AND WIND TRENDS THROUGH THIS AFTERNOON. && .PREV DISCUSSION... /ISSUED 636 AM CDT THU SEP 10 2009/ AVIATION... MVFR CIGS WILL GENERALLY PREVAIL THIS MORNING. SCATTERED SHRA WITH ISOLATED TSRA CAN BE EXPECTED THROUGH THE MORNING HOURS. CEILINGS WILL BE SLOW TO IMPROVE BECAUSE OF THE SHRA/TSRA BUILDING ACROSS THE REGION...BUT VFR CIGS SHOULD PREVAIL BY 16Z. SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE THROUGHOUT THE DAY. ANY REDUCTION TO VSBYS/CIGS DURING THE AFTERNOON AND EVENING HOURS WILL BE DUE TO SHRA/TSRA. CONVECTIVE ACTIVITY WILL GENERALLY WANE WITH THE LOSS OF DAYTIME HEATING...BUT AREAS OF SHOWERS CAN STILL BE EXPECTED DURING THE OVERNIGHT HOURS. SFC WINDS WILL GENERALLY BE SELY 5 TO 10 KTS THROUGH THE TAF PERIOD WITH GUSTS IN AND AROUND THUNDERSTORMS. PREV DISCUSSION... /ISSUED 546 AM CDT THU SEP 10 2009/ DISCUSSION... ADJUSTED FORECASTS PER 06Z TO 10Z TRENDS AND INPUT FROM 06Z SOLUTIONS AND ENSEMBLE MEAN FORECASTS. SEPTEMBER WEATHER PATTERN THAT SUPPORTS A GOOD CHANCE OF RAIN WILL CONTINUE THROUGH SATURDAY. THE 700 TO 300 HPA LOW/TROF HAS FORMED OVER SOUTH CENTRAL TEXAS AND IS EXPECTED TO DRIFT SLOWLY EAST THROUGH FRIDAY. FURTHER NORTH...ANOTHER WAVE OF S/W ENERGY AND AN ASSOCIATED COOL FRONT WILL MOVE INTO THE AREA ON FRIDAY THROUGH FRIDAY NIGHT...MAINTAINING THE 700 TO 300 HPA TROF OVER SOUTH CENTRAL TEXAS THROUGH SATURDAY. BY LATE SATURDAY...ANOTHER WAVE OF S/W ENERGY IS FORECAST TO APPROACH FROM THE NORTHWEST AND BEGIN TO MOVE THE 700 TO 300 HPA TROF TO THE EAST. THIS PROCESS WILL BE RELATIVELY SLOW AT FIRST AND THEN SPEED UP ON SUNDAY AS MORE PROGRESSIVE WESTERLIES TO THE NORTH AND WEST BEGIN TO CARRY THIS RAIN MAKING SYSTEM EAST. THIS WILL ALSO BRING ANOTHER WAVE OF COOL AIR ACROSS SOUTH CENTRAL TEXAS SATURDAY THROUGH SUNDAY...IN A SIMILAR PATTERN TO THE WEEKEND OF AUGUST 29TH AND 30TH. THE CURRENT PATTERN OF WEATHER SYSTEMS COMING FROM THE NORTH AND BRINGING RAIN IS ALSO PART OF A TREND THAT WAS IN PROGRESS THIS PAST SPRING. THESE PATTERNS SHOWN BY FORECAST SOLUTIONS THE PAST FEW DAYS THROUGH EARLY THIS MORNING SHOW A CONTINUED GOOD CHANCE OF RAIN TODAY THROUGH SATURDAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE AND WILL SHOW A SPECIAL WEATHER STATEMENT TO HIGHLIGHT THE WET SEVERAL DAYS AHEAD. ON SUNDAY...THE PROCESS OF DECREASING POPS FROM THE WEST SHOWS UP IN A TREND THAT WILL CONTINUE THROUGH MONDAY. LEFT MENTION OF SHOWERS IN THE FORECAST ON SUNDAY...AS THE FINAL WAVE OF INSTABILITY MOVES ACROSS SOUTH CENTRAL TEXAS...THEN DECREASED POPS MARKEDLY FROM THE NORTHWEST SUNDAY NIGHT. BY MONDAY...THE BEST AREA OF LIFT FOR SHOWERS SHOWS OVER THE EASTERN TO SOUTHEAST TO EXTREME SOUTH PART OF SOUTH CENTRAL TEXAS...MAINLY ALONG AND EAST OF A GIDDINGS TO PLEASANTON TO CARRIZO SPRINGS...WHERE A SLIGHT CHANCE OF SHOWERS WAS INDICATED. FURTHER NORTH AND WEST...MOSTLY SUNNY TO PARTLY CLOUDY CONDITIONS ARE EXPECTED MONDAY. THE DRIER WEATHER TREND IS EXPECTED TO SPREAD IN MORE FROM THE WEST AND NORTHWEST TUESDAY...WITH MOSTLY SUNNY TO PARTLY CLOUDY CONDITIONS. LEFT ISOLATED SHOWERS TUESDAY OVER THE EXTREME SOUTHEAST PART OF THE AREA. FOR TUESDAY NIGHT THROUGH WEDNESDAY AND WEDNESDAY NIGHT...DRY WEATHER TREND SHOWS WITH WARM DAYS AND COOL TO MILD AT NIGHT. ON THURSDAY OF NEXT WEEK...ANOTHER WEATHER SYSTEM APPROACHES FROM THE NORTHWEST...THAT COULD BRING A CHANCE OF SHOWERS TO SOUTH CENTRAL TEXAS LATE NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 88 72 86 72 85 / 80 50 70 70 70 AUSTIN BERGSTROM INTL AIRPORT 88 70 86 72 85 / 80 60 70 70 70 NEW BRAUNFELS MUNI AIRPORT 87 71 86 71 86 / 80 60 70 70 70 BURNET MUNI AIRPORT 85 71 84 69 82 / 70 50 60 60 70 DEL RIO INTL AIRPORT 86 71 88 72 87 / 80 60 70 70 70 GEORGETOWN MUNI AIRPORT 88 72 86 71 85 / 70 40 60 60 70 HONDO MUNI AIRPORT 86 71 86 70 86 / 80 60 70 70 70 SAN MARCOS MUNI AIRPORT 87 71 86 71 85 / 80 60 70 70 70 LA GRANGE - FAYETTE REGIONAL 88 72 87 72 86 / 80 50 70 70 70 SAN ANTONIO INTL AIRPORT 86 73 86 72 86 / 80 60 70 70 70 STINSON MUNI AIRPORT 86 73 86 72 86 / 80 60 70 70 70 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 04/02
Hazardous weather outlook, Sep 10, 5:14 AM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 514 AM CDT THU SEP 10 2009 TXZ171>173-183>194-202>209-217>225-228-111015- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 514 AM CDT THU SEP 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... ABUNDANT MOISTURE THROUGHOUT THE ATMOSPHERE AND AN UNSTABLE WEATHER PATTERN WILL CONTINUE THE GOOD CHANCES FOR RAIN ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY TODAY. AVERAGE RAINFALL TOTALS OF ONE HALF TO ONE INCH ARE GENERALLY EXPECTED. HOWEVER...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ISOLATED TOTALS OF AS MUCH AS THREE TO FOUR INCHES THROUGHOUT THE DAY. THIS WILL LEAD TO A CHANCE FOR ISOLATED MINOR FLOODING OF STREETS AND INTERSECTIONS ACROSS URBAN AREAS AS WELL AS OTHER FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... GOOD CHANCES FOR RAIN WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND AS A COLD FRONT APPROACHES THE REGION. THIS COULD RESULT IN MORE WIDESPREAD HEAVY RAINFALL ON FRIDAY AND SATURDAY WHICH MAY LEAD TO MINOR FLOODING OF URBAN AREAS AS WELL AS LOCATIONS WHICH ARE STILL WET FROM PREVIOUS RAINFALL. RAIN CHANCES WILL DECREASE ON SUNDAY AS THE ATMOSPHERE BEGINS TO STABILIZE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECSSARY THROUGH THE WEEKEND.
In the hours before
Special weather statement, Sep 10, 7:00 AM CDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 700 AM CDT THU SEP 10 2009 TXZ171>173-183>194-202>209-217>225-228-102000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS... BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS... SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE...CARRIZO SPRINGS 700 AM CDT THU SEP 10 2009 ...GOOD CHANCE OF RAIN IS EXPECTED THE NEXT FEW DAYS... AN AREA OF LOW PRESSURE ALOFT OVER SOUTH CENTRAL TEXAS WILL DRIFT SLOWLY TO THE EAST THROUGH TONIGHT...FOLLOWED BY ANOTHER AREA OF LOW PRESSURE AND ITS ASSOCIATED COOL FRONT COMING ACROSS THE REGION FRIDAY AND FRIDAY NIGHT. THIS LOW WILL STAY OVER THE AREA ON SATURDAY AND THEN MOVE EAST ON SUNDAY...AS A FINAL WAVE OF INSTABILITY MOVES ACROSS SOUTH CENTRAL TEXAS FROM THE WEST AND NORTHWEST SUNDAY THROUGH SUNDAY NIGHT. THIS WILL BRING ANOTHER WAVE OF COOL AIR ACROSS THE REGION LATE SATURDAY AND SUNDAY. THESE RAIN MAKING WEATHER SYSTEMS WILL PROVIDE A GOOD CHANCE OF RAIN FOR SOUTH CENTRAL TEXAS TODAY THROUGH SATURDAY. LOCALLY HEAVY RAIN IS POSSIBLE. OCCASIONAL RAIN WILL MAKE FOR WET AND SLIPPERY ROADS AND HIGHWAYS AT TIMES...AND LOCALLY HEAVY RAIN COULD CAUSE SOME RUNOFF AT LOW WATER CROSSINGS AND ON LOW LYING ROADS AND HIGHWAYS. THIS WILL LEAD TO A CHANCE FOR ISOLATED MINOR FLOODING OF STREETS AND INTERSECTIONS ACROSS URBAN AREAS... AT LOW WATER CROSSINGS...AND OVER OTHER FLOOD PRONE AREAS. THESE WEATHER CONDITIONS WILL MODERATE DAYTIME HIGHS THE NEXT FEW DAYS. AS THE FINAL WAVE OF INSTABILITY MOVES ACROSS SOUTH CENTRAL TEXAS ON SUNDAY...THERE WILL BE A CHANCE OF SHOWERS OVER THE AREA SUNDAY. RAIN CHANCES ARE EXPECTED TO DECREASE FROM THE WEST SUNDAY NIGHT AND MONDAY...AS THE RAIN MAKING WEATHER SYSTEMS MOVE TO THE EAST. THIS WILL BRING A TREND OF PARTLY CLOUDY AND DRIER CONDITIONS MONDAY...EXCEPT FOR THE EAST TO SOUTHEAST PART OF SOUTH CENTRAL TEXAS...WHERE A SLIGHT CHANCE OF SHOWERS MAY CONTINUE. MOSTLY SUNNY TO PARTLY CLOUDY AND WARM CONDITIONS ARE EXPECTED TUESDAY.
Local storm report, Sep 10, 11:24 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1124 AM CDT THU SEP 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1115 AM HEAVY RAIN 8 NNW PEARSALL 28.98N 99.16W
09/10/2009 M3.43 INCH FRIO TX COCORAHS
75 MIN RAINFALL
&&
EVENT NUMBER EWX0900051
JPBLocal storm report, Sep 10, 11:39 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1139 AM CDT THU SEP 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1120 AM HEAVY RAIN 7 W CASTROVILLE 29.35N 98.99W
09/10/2009 M3.21 INCH MEDINA TX COCORAHS
90 MIN RAINFALL
&&
EVENT NUMBER EWX0900052
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:06 PM CDT | Areal Flood Advisory | EWX | Edwards, Kinney, Real, Uvalde, Val Verde | 114 min |
| Sep 9, 8:49 PM CDT | Flash Flood Warning | EWX | Edwards, Kinney, Real, Uvalde | 3 hr |
| Sep 9, 11:34 PM CDT | Areal Flood Advisory | EWX | Maverick | 116 min |
| Sep 10, 9:25 AM CDT | Areal Flood Advisory | EWX | Edwards, Kerr, Kinney, Real, Uvalde | 110 min |
| Sep 10, 9:40 AM CDT | Areal Flood Advisory | EWX | Frio, Medina | 110 min |
| Sep 10, 11:21 AM CDT | Areal Flood Advisory | EWX | Atascosa, Bandera, Bexar, Blanco, Comal, Edwards and 10 more | 3 hr |
| Sep 10, 2:23 PM CDT | Flash Flood Warning | EWX | Bandera, Bexar, Blanco, Burnet, Caldwell, Comal and 10 more | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.